Tennessee, 2014

Blizzard and Heavy Snow in Tennessee, November 1, 2014

November 1, 2014 · NWS MRX · 17 events in 8 counties and zones

A shortwave trough moved east across the Southeastern United States pulling moisture from the Gulf of Mexico across the Southern Appalachian region just in time for the arrival of an anomalous Arctic air mass resulting in mountain snowfall across Eastern Tennessee and Southwest Virginia.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A shortwave trough moved east across the Southeastern United States pulling moisture from the Gulf of Mexico across the Southern Appalachian region just in time for the arrival of an anomalous Arctic air mass resulting in mountain snowfall across Eastern Tennessee and Southwest Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Oct 31, 8:00 PM EST, 5 hours earlier.

Area forecast discussion, Oct 31, 8:00 PM EST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
900 PM EDT FRI OCT 31 2014

.DISCUSSION...TEMPERATURES ARE DROPPING A LITTLE FASTER THAN
FORECAST BEHIND THE COLD FRONT ADVANCING THROUGH THE REGION. THE
BOUNDARY IS NEARING A TRI-DNN LINE. COOLING IS OF COURSE MORE
SENSITIVE TO ELEVATION WITH MID 30 DEGREE READINGS NOTED ON THE
HIGHER CUMBERLAND PLATEAU TERRAIN WHERE SOME LIGHT SNOW WAS FALLING
SINCE EARLY EVENING. THE MAIN EVENT BEGINS LATER TONIGHT WITH
STRONGER LIFT AND VERY COLD TEMPERATURES ALOFT WITH THE UPPER LOW.
THE LOW IS CURRENTLY DROPPING SOUTHEAST THROUGH THE OHIO VALLEY.
WINTER STORM WARNING/ADVISORY STILL ON TRACK WITH BEST SNOWFALL
ACCUMULATION IN THE HIGHER TERRAIN ACROSS SOUTHWEST VIRGINIA AND
THE MOUNTAINS ALONG THE NORTH CAROLINA BORDER WHERE SEVERAL INCHES
OF SNOW SHOULD FALL. IT STILL APPEARS THAT MUCH OF THE GREAT VALLEY
IN TENNESSEE (LOWER TERRAIN AREAS) WILL SEE A PERIOD OF SNOW LATE
TONIGHT INTO SATURDAY MORNING WITH SOME DECENT MELTING DUE TO WARM
GROUND TEMPERATURES. THEREFORE...MUCH OF THE ACCUMULATION WILL BE
ON GRASS COVERED SURFACES. WILL TWEAK TEMPERATURE/DEWPOINT GRIDS TO
MATCH CURRENT READINGS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             33  46  30  52 /  30  20   0   0
KNOXVILLE MCGHEE TYSON AIRPORT, TN  33  41  29  48 /  80  70  20  10
OAK RIDGE, TN                       33  41  29  48 /  80  60  10  10
TRI CITIES AIRPORT, TN              32  38  28  42 / 100 100  20  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 1 PM EDT
     SATURDAY FOR CHEROKEE-CLAY.

TN...WINTER STORM WARNING UNTIL 1 AM EST SUNDAY FOR BLOUNT SMOKY
     MOUNTAINS-COCKE SMOKY MOUNTAINS-JOHNSON-SEVIER SMOKY
     MOUNTAINS-SOUTHEAST CARTER-SOUTHEAST GREENE-SOUTHEAST
     MONROE-UNICOI.

     FREEZE WATCH FROM LATE SATURDAY NIGHT THROUGH SUNDAY MORNING FOR
     ANDERSON-BLEDSOE-BRADLEY-GRAINGER-HAMBLEN-HAMILTON-
     JEFFERSON-KNOX-LOUDON-MARION-MCMINN-MEIGS-NW BLOUNT-NORTH
     SEVIER-NORTHWEST COCKE-NORTHWEST MONROE-RHEA-ROANE-
     SEQUATCHIE-UNION-WEST POLK.

     WINTER WEATHER ADVISORY FROM 2 AM TO 1 PM EDT SATURDAY FOR
     ANDERSON-GRAINGER-HAMBLEN-NORTHWEST COCKE-UNION.

     WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 1 PM EDT
     SATURDAY FOR CAMPBELL-CLAIBORNE-EAST POLK-HANCOCK-HAWKINS-
     MORGAN-NORTHWEST CARTER-NORTHWEST GREENE-SCOTT TN-SULLIVAN-
     WASHINGTON TN.

VA...WINTER STORM WARNING UNTIL 1 AM EST SUNDAY FOR RUSSELL-
     WASHINGTON-WISE.

     WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 1 PM EDT
     SATURDAY FOR LEE-SCOTT.

&&
Hazardous weather outlook, Oct 31, 11:27 AM EST, 13 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
1227 PM EDT FRI OCT 31 2014

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-011630-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
1227 PM EDT FRI OCT 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A STRONG UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE SOUTHEASTWARD
ACROSS THE SOUTHERN APPALACHIAN REGION TONIGHT INTO SATURDAY
MORNING. THIS SYSTEM WILL BRING SIGNIFICANT SNOWFALL ACCUMULATIONS
ACROSS THE HIGHER ELEVATIONS...ALONG WITH MUCH COLDER TEMPERATURES
FOR THE WEEKEND.

A WINTER STORM WARNING IS IN EFFECT FOR TONIGHT AND SATURDAY
ACROSS THE HIGHER ELEVATIONS OF SOUTHWEST VIRGINIA AND THE EAST
TENNESSEE MOUNTAINS...WHERE LIFE THREATENING CONDITIONS DUE TO
SIGNIFICANT SNOWFALL ACCUMULATIONS IS EXPECTED. ANY UNNECESSARY
TRAVEL OR OUTDOOR ACTIVITIES...SUCH AS HIKING OR CAMPING IS
STRONGLY DISCOURAGED IN THESE AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

LIGHT SNOW ACCUMULATIONS ARE ALSO EXPECTED ACROSS PORTIONS OF
NORTHEAST TENNESSEE BY MIDDAY SATURDAY...AS WELL AS CONTINUED
SNOWFALL ALONG THE MOUNTAINS OF EAST TENNESSEE AND SOUTHWEST
VIRGINIA THROUGH SATURDAY EVENING. IN ADDITION...OVERNIGHT
FREEZING TEMPERATURES ARE EXPECTED ACROSS THE REGION THROUGH MONDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON SATURDAY FOR SNOWFALL REPORTS
ACROSS THE HIGHER ELEVATIONS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 heavy snow, 1 blizzard. Local standard time, as filed.

Heavy Snow, Sevier/Smoky Mountains

When
November 1, 1:00 AM EST to 7:00 AM EST
Where
Sevier/Smoky Mountains forecast zone
Reported by
Public
Coordinates
35.785, -83.524 (the zone’s center; the record gives no point)

Seven inches of snow was estimated five miles south southwest of Cosby along the Cocke and Sevier county line just inside Sevier county on Highway 321 at Baxters Orchard.

Heavy Snow, Cocke/Smoky Mountains

When
November 1, 1:00 AM EST to 8:00 AM EST
Where
Cocke/Smoky Mountains forecast zone
Reported by
NWS Employee
Coordinates
35.925, -83.121 (the zone’s center; the record gives no point)

Two inches of snow was measured one mile north of Parrotsville at an elevation of 1300 feet.

Heavy Snow, Washington

When
November 1, 1:00 AM EST to 8:00 AM EST
Where
Washington forecast zone
Reported by
Trained Spotter
Coordinates
36.293, -82.497 (the zone’s center; the record gives no point)

Two miles south southwest of Jonesborough at an elevation of 1700 feet snowfall depth was estimated at 3.7 inches.

Heavy Snow, Sevier/Smoky Mountains

When
November 1, 1:00 AM EST to 8:00 AM EST
Where
Sevier/Smoky Mountains forecast zone
Reported by
Trained Spotter
Coordinates
35.785, -83.524 (the zone’s center; the record gives no point)

Snowfall depth was estimated at two inches two miles north of Gatlinburg at an elevation of 1700 feet.

Heavy Snow, Southeast Greene

When
November 1, 1:00 AM EST to 9:00 AM EST
Where
Southeast Greene forecast zone
Reported by
Public
Coordinates
36.175, -82.846 (the zone’s center; the record gives no point)

Ten miles northeast of Del Rio at an elevation of 1500 feet snowfall depth was estimated at three inches.

Heavy Snow, Southeast Greene

When
November 1, 1:00 AM EST to 9:00 AM EST
Where
Southeast Greene forecast zone
Reported by
Public
Coordinates
36.175, -82.846 (the zone’s center; the record gives no point)

Six miles north northeast of Hot Springs at an elevation of 2500 feet snowfall depth was estimated at 9.2 inches.

Heavy Snow, Washington

When
November 1, 1:00 AM EST to 9:00 AM EST
Where
Washington forecast zone
Reported by
Trained Spotter
Coordinates
36.293, -82.497 (the zone’s center; the record gives no point)

Three miles northeast of Johnson City snowfall depth was estimated at 3.5 inches.

Heavy Snow, Cocke/Smoky Mountains

When
November 1, 1:00 AM EST to 10:00 AM EST
Where
Cocke/Smoky Mountains forecast zone
Reported by
COOP Observer
Coordinates
35.925, -83.121 (the zone’s center; the record gives no point)

Two miles east of Hartford at an elevation of 1870 feet a snow depth of twelve inches was measured.

Heavy Snow, Cocke/Smoky Mountains

When
November 1, 1:00 AM EST to 11:00 AM EST
Where
Cocke/Smoky Mountains forecast zone
Reported by
Public
Coordinates
35.925, -83.121 (the zone’s center; the record gives no point)

Two miles south southwest of Hartford at an elevation of 3400 feet a snow depth of 12.8 inches was estimated. Trees were reported to be cracking and popping due to the weight of the snow with many trees bent over. Several trees were already downed by the heavy snow.

Heavy Snow, Unicoi

When
November 1, 1:00 AM EST to 11:00 AM EST
Where
Unicoi forecast zone
Reported by
Trained Spotter
Coordinates
36.111, -82.432 (the zone’s center; the record gives no point)

Two miles south of Erwin snow depth was estimated at four inches. Trees and power lines were reported down across the county due to the weight of the snow.

Blizzard, Southeast Greene

When
November 1, 1:00 AM EST to 12:00 PM EST
Where
Southeast Greene forecast zone
Reported by
Public
Coordinates
36.175, -82.846 (the zone’s center; the record gives no point)

Eight miles northeast of Del Rio near the Cocke and Greene County line just inside Greene County along Highway 107 snow depth of nine inches was estimated.

Heavy Snow, Southeast Carter

When
November 1, 1:00 AM EST to 12:00 PM EST
Where
Southeast Carter forecast zone
Reported by
911 Call Center
Coordinates
36.293, -82.127 (the zone’s center; the record gives no point)

Eight miles southeast of Hampton on Roan Mountain 6 to 8 inches of snow was estimated.

Heavy Snow, Blount/Smoky Mountains

When
November 1, 1:00 AM EST to 1:00 PM EST
Where
Blount/Smoky Mountains forecast zone
Reported by
Park/Forest Service
Coordinates
35.687, -83.925 (the zone’s center; the record gives no point)

At Cades Cove three inches of snow was measured with several trees downed due to heavy snow along Tremont Road.

Heavy Snow, Sevier/Smoky Mountains

When
November 1, 1:00 AM EST to 1:00 PM EST
Where
Sevier/Smoky Mountains forecast zone
Reported by
Park/Forest Service
Coordinates
35.785, -83.524 (the zone’s center; the record gives no point)

Eight miles southeast of Gatlinburg a snow depth of 15 inches was measured at Newfound Gap.

Heavy Snow, Sevier/Smoky Mountains

When
November 1, 1:00 AM EST to 1:00 PM EST
Where
Sevier/Smoky Mountains forecast zone
Reported by
Park/Forest Service
Coordinates
35.785, -83.524 (the zone’s center; the record gives no point)

Five miles southeast of Gatlinburg at Mount LeConte a snow depth of 22 inches was measured. Snow drifts were reported to be waist deep.

Heavy Snow, Southeast Monroe

When
November 1, 1:00 AM EST to 1:00 PM EST
Where
Southeast Monroe forecast zone
Reported by
Emergency Manager
Coordinates
35.443, -84.253 (the zone’s center; the record gives no point)

Eight miles east of Tellico Plains along Cherohala Skyway two inches of snow was estimated.

Heavy Snow, Sevier/Smoky Mountains

When
November 1, 1:00 AM EST to 2:00 PM EST
Where
Sevier/Smoky Mountains forecast zone
Reported by
Public
Coordinates
35.785, -83.524 (the zone’s center; the record gives no point)

Two miles west of Gatlinburg on Ski Mountain Road near Mount Harrison at an elevation of 2000 feet snow depth was estimated at 7.5 inches.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2014Every state in 2014This day in weather historyWarnings in Tennessee, November 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 543652, 543655, 543656, 543657, 543658, 543660, 543661, 543664, 543666, 543668, 543675, 543678, 543683, 543690, 543696, 543698, 543701.